Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 119, NWS Wilmington, NC

July 19, 2003Columbus County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 19, 2003, 3:35 PM EDT for Columbus County, North Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2003, 3:35 PM EDT (19:35 UTC)
Expired
Jul 19, 2003, 4:00 PM EDT
In force
25 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Columbus County, NC

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
207 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1207 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

500 
WUUS52 KILM 191935
SVRILM
NCC047-192000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
334 PM EDT SAT JUL 19 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 400 PM EDT

* AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER
  BOLTON...OR ABOUT 19 MILES EAST OF WHITEVILLE...MOVING NORTHEAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
NORTHEAZST PORTIONS OF COLUMBUS COUNTY AT 350 PM

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

LAT...LON 3434 7816 3421 7827 3420 7837 3429 7850
          3438 7840 3437 7832 3440 7826

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:23 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 19, 2:23 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
223 PM EDT SAT JUL 19 2003

LIMITED MODEL GUIDANCE AVAILABLE THROUGH AWIPS TODAY...BUT LUCKILY
IT APPEARS LITTLE HAS CHANGED IN THINKING SINCE YESTERDAY. VORTICITY
ALOFT WILL WHIP ACROSS THE EASTERN CAROLINAS THIS EVENING TAKING THE
THUNDERSTORMS OFFSHORE. MOVEMENT IS DRY AIR AT THE MID LEVELS WILL
STREAM OVER AND COUPLED WITH NVA SHOULD MAKE FOR A DRY DAY SUNDAY.
TEMPERATURES SUNDAY SHOULD REACH 90 AWAY FROM THE OCEAN. UPPER
DYNAMICS ARE NOT AS UNFAVORABLE MONDAY SO A SLIGHT CHANCE OF DIURNAL
CONVECTION RETURNS.

TUESDAY THROUGH THURSDAY LOOK TO BE THE WETTEST PORTION OF THE
FORECAST AS THE LONG WAVE TROF SHARPENS UP. NUMEROUS DISTURNANCES
ALOFT WILL ACT ON THE UNSTABLE AIRMASS OVER THE CAROLINAS TO PRODUCE
FAIRLY WIDESPREAD SHOWERS/T-STORMS. TEMPERATURES WILL BE HELD DOWN A
FEW DEGREES WITH THE THICKER CLOUD COVER AND PRECIP. ALL THE ACTION
SHOULD CLEAR THE COAST BY FRI WITH DRY WX IN STORE FOR THE WEEKEND.

CWF...SFC BOUNDARY EVIDENT MORE SO INLAND. LATEST CANADIAN AND U.S.
MODEL DATA INDICATE THIS WILL WASH OUT OVERNITE AND SUN. CULD SEE A
BRIEF WEST WIND DIR BEFORE WESTERN ATL RIDGING RETURNS LATER SUN
INTO MON...RESUMING THE PREVAILING SW DIR. SFC PG WILL NOT BE AS
TIGHT AS PREVIOUS DAYS TONIGHT THRU ERLY MON...AND WILL CONTINUE 15
KT OR LESS. UPPER TROF AFTER FLATTENING OUT A BIT THRU ERLY
MON...RE-AMPLIFYS FOR THE REMAINDER OF THE FCST PERIOD. THIS IN TURN
CONTINUES THE ONGOING BATTLE THIS SUMMER BETWEEN THE BERMUDA RIDGING
AND INLAND UPPER TROF. AS A RESULT...SFC PG TIGHTENS BY MON NIGHT
AND CONTINUES INTO THU AS THE SFC BNDRY SLOWLY APPROACHES. DURING
THIS LATTER TIME FRAME...PORTIONS IF NOT ALL OF THE ILM CSTL WTRS
SHULD SEE SCA CRITERIA.

.ILM...
.NC...NONE.
.SC...NONE.

PRELIM NUMBERS...
ILM  72 89 74 88 /  70 10 10 30
FLO  71 91 72 90 /  40 10 10 20
LBT  70 91 71 90 /  50 10 10 20
MYR  73 87 72 88 /  60 10 10 30

PUBLIC...TRA
MARINE...HOEHLER
Hazardous weather outlook, Jul 19, 4:41 AM EDT, 10 hours 54 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-191045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
441 AM EDT SAT JUL 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL ARE EXPECTED TODAY AND TONIGHT. THE
STORMS MAY DROP VERY HEAVY RAINFALL OVER LOCALIZED AREAS. THERE IS A
RISK OF ISOLATED FLOODING UNDER THE HEAVIEST THUNDERSTORMS. IN
ADDITION...THE STORMS MAY PRODUCE WIND GUSTS UP TO 55 MPH IN
ISOLATED LOCATIONS. MONITOR SHORT TERM FORECASTS AND STATEMENTS OR
WARNINGS FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

RAN

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 2:18 PM EDTSpecial Marine WarningILM42 min
Jul 19, 2:44 PM EDTSevere Thunderstorm WarningILMNew Hanover, Pender56 min
Jul 19, 3:42 PM EDTSpecial Marine WarningILM93 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.